Alert archive / Iowa / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 140, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 26, 2011, 9:29 PM CDT for Buena Vista County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 26, 2011, 9:29 PM CDT (02:29 UTC)
- Expired
- Jun 26, 2011, 10:00 PM CDT
- In force
- 31 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Buena Vista County, IA
The radar
The Des Moines radar (KDMX), 158 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2873 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 501 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 248 m²/s²
- 0-3 km storm-relative helicity
- 308 m²/s²
- Significant tornado parameter
- 6.2
- Supercell composite
- 26.5
The text
As transmitted, in the capitals the NWS used until 2016.
427
WUUS53 KFSD 270229
SVRFSD
IAC021-270300-
/O.NEW.KFSD.SV.W.0140.110627T0229Z-110627T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
929 PM CDT SUN JUN 26 2011
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BUENA VISTA COUNTY IN NORTHWEST IOWA...
* UNTIL 1000 PM CDT
* AT 928 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM AURELIA TO 6 MILES SOUTH OF NEWELL...
AND MOVING NORTHEAST AT 30 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
TRUESDALE THROUGH 1000 PM CDT...
LINN GROVE THROUGH 1000 PM CDT...
SIOUX RAPIDS THROUGH 1000 PM CDT...
MARATHON AND ALBERT CITY THROUGH 1000 PM CDT...
OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
REMBRANDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. THIS IS AN
EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4257 9537 4291 9539 4291 9491 4258 9490
4256 9491
TIME...MOT...LOC 0228Z 232DEG 26KT 4273 9534 4255 9495
WIND...HAIL 70MPH <1.00IN
$$
WILLIAMS2 follow-up statements
764
WWUS53 KFSD 270243
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
943 PM CDT SUN JUN 26 2011
IAC021-270300-
/O.CON.KFSD.SV.W.0140.000000T0000Z-110627T0300Z/
BUENA VISTA IA-
943 PM CDT SUN JUN 26 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BUENA VISTA
COUNTY UNTIL 1000 PM CDT...
AT 943 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM TRUESDALE TO 8 MILES EAST OF NEWELL...MOVING NORTHEAST
AT 30 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
LINN GROVE THROUGH 1000 PM CDT...
SIOUX RAPIDS AND ALBERT CITY THROUGH 100 PM CDT...
MARATHON THROUGH 1000 PM CDT...
OTHER LOCATIONS IMPACTED BY THIS LINE OF SEVERE THUNDERSTORMS INCLUDE
REMBRANDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. THIS IS AN
EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4257 9537 4291 9539 4291 9491 4258 9490
4256 9491
TIME...MOT...LOC 0243Z 232DEG 26KT 4280 9522 4262 9483
WIND...HAIL 70MPH <1.00IN
$$
WILLIAMS894
WWUS53 KFSD 270258
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
958 PM CDT SUN JUN 26 2011
IAC021-270307-
/O.EXP.KFSD.SV.W.0140.000000T0000Z-110627T0300Z/
BUENA VISTA IA-
958 PM CDT SUN JUN 26 2011
...THE SEVERE THUNDERSTORM WARNING FOR BUENA VISTA COUNTY WILL EXPIRE
AT 1000 PM CDT...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA...HOWEVER DAMAGING GUSTY WINDS ARE STILL EXPECTED BEHIND
THESE STORMS...AND A HIGH WIND WARNING HAS BEEN ISSUED.
LAT...LON 4257 9537 4291 9539 4291 9491 4258 9490
4256 9491
TIME...MOT...LOC 0257Z 232DEG 26KT 4286 9511 4268 9472
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:30 PM CDT, 5 hours 59 minutes earlier.
Area forecast discussion, Jun 26, 3:30 PM CDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 330 PM CDT SUN JUN 26 2011 .DISCUSSION... SEVERE POTENTIAL EXISTS ACROSS THE AREA BUT WILL MINIMIZED BY CLOUD COVER UNTIL FRONT MOVES INTO AREA. RADAR PRETTY UMIPRESSIVE AS WESTERN STORMS MOVE INTO MORE STABLE AIR. EXPECT STORMS TO FIRE ALONG FRONT AND AS UPPER LEVEL SYSTEM ROTATES THROUGH...CLEARING SOME OF CLOUDS OUT. BESIDES THE SEVERE THREAT OF LARGE HAIL AND STRONG WINDS...HEAVY RAIN POTENTIAL IS THERE AS QUITE A BIT OF LOW LEVEL MOISTURE IS IN PLACE. FRONT SHOULD PASS EAST OF I-29 AROUND 06Z OR SO AND THEN SKIES WILL BEGIN TO CLEAR. NORTHWEST WINDS WILL PICK UP A LITTLE DURING THE NIGHT WITH GUSTS TO 20 MPH. /HEITKAMP THE FRONT WILL BE OFF TO OUR EAST BY MONDAY MORNING...WITH DECREASING CLOUDS AND GUSTY NORTHWESTERLY WINDS AS SURFACE HIGH PRESSURE BUILDS INTO THE REGION FROM THE WEST. IT WILL BE LESS HUMID WITH DEWPOINTS IN THE MID TO UPPER 50S...AND HIGHS MID 70S NORTH TO UPPER 70S SOUTH. THE HIGH PRESSURE PUSHES ACROSS THE REGION ON MONDAY NIGHT AND TUESDAY. WITH CLEAR SKIES AND DYING WINDS ON MONDAY NIGHT...WILL SEE LOWS DROP INTO THE LOWER TO MID 50S. A LITTLE WARMER ON TUESDAY WITH RETURNING SOUTHERLY FLOW ON THE BACKSIDE OF THE HIGH...AND SOUTHEASTERLY WINDS WILL PICK UP IN OUR WEST DURING THE AFTERNOON IN RESPONSE TO A TIGHTENING PRESSURE GRADIENT. HIGHS ON TUESDAY AFTERNOON WILL RANGE FROM THE UPPER 70S TO LOWER 80S. THREW IN SOME SLIGHT POPS ACROSS THE AREA ON TUESDAY NIGHT IN CONJUNCTION WITH INCREASING MOISTURE TRANSPORT/INSTABILITY WITH A DEVELOPING 30 KT LOW LEVEL JET ALONG THE NOSE OF BUILDING MIDLEVEL CAP. THINK THIS CAP WILL PREVENT ANY CONVECTION FROM FORMING ON WEDNESDAY WITH 700 MB TEMPERATURES IN THE MID TEENS TO LOWER 20S C. WARMER STILL UNDER A BUILDING UPPER RIDGE...WITH HIGHS IN THE LOWER 80S IN SOUTHWESTERN MINNESOTA/OUR FAR EASTERN IOWA ZONES...TO AROUND 90 THROUGH THE MISSOURI RIVER CORRIDOR. THE WARMEST DAY OF THE WEEK LOOKS TO COME ON THURSDAY IN ADVANCE OF AN UPPER LEVEL SHORTWAVE/SURFACE TROUGH TO OUR WEST. WITH 850 MB TEMPS RANGING FROM THE MID 20S TO AROUND 30 C...HIGHS WILL BE IN THE LOWER TO MID 90S ACROSS THE AREA. THE SHORTWAVE TOPS THE RIDGE AS THE SURFACE BOUNDARY PUSHES ACROSS THE AREA ON THURSDAY NIGHT INTO EARLY ON FRIDAY...WITH ONLY SLIGHT CHANCE POPS WARRANTED AT THIS POINT FOR THAT TIME FRAME...WITH LIMITED MOISTURE...AND FAIRLY WARM MIDLEVEL TEMPERATURES REMAINING BEHIND THE SURFACE FRONT. TEMPERATURES CLOSER TO NORMAL WILL BE FOUND FOR THE END OF THE WEEK INTO THE EARLY PART OF NEXT WEEKEND...UNDER A NEARLY ZONAL UPPER LEVEL FLOW. HIGHS WILL BE IN THE LOWER TO MID 80S...WITH LOWS IN THE 60S. ANY PRECIPITATION HARD TO PINPOINT THIS FAR OUT. /JM && .AVIATION... MVFR CIGS WILL REMAIN THE RULE AS WESTERN THUNDERSTORMS OUTFLOW CONTINUE TO PROVIDE A STABILIZED AMS OVER MUCH OF THE AIR. AIRMASS WILL EVENTUALLY DESTABILIZE ENOUGH WHERE STORMS WILL FIRE ALONG THE FRONT. SOME OF THE STORMS WILL BECOME SEVERE WITH LARGE HAIL AND STRONG WINDS. FRONT TO PASS THROUGH KHON BY 03Z AND 06Z AT KFSD. SKIES WILL CLEAR SHORTLY AFTER FRONTAL PASSAGE. /HEITKAMP && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Jun 26, 12:28 PM CDT, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1228 PM CDT SUN JUN 26 2011 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-271200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1228 PM CDT SUN JUN 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... STORMS WILL BECOME LIKELY LATER THIS AFTERNOON AND TONIGHT AS A COLD FRONT MOVES EAST ACROSS THE REGION. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL THE SIZE OF GOLF BALLS AND DAMAGING WINDS OF 60 TO 70 MPH. THERE MAY ALSO BE A FEW TORNADOES LATE THIS AFTERNOON AND EVENING SOUTH OF INTERSTATE 90 AND ALONG AND WEST OF INTERSTATE 29. IN ADDITION TO THE SEVERE THREAT...LOCALLY HEAVY RAIN OF 1 TO 2 INCHES WILL OCCUR WITH SOME OF THE STORMS WHICH COULD CAUSE LOCALIZED FLOODING...AS WELL AGGRAVATE EXISTING FLOODING SITUATIONS. FLOODING... RECENT AND EXPECTED RAINFALL ACROSS THE REGION WILL CONTINUE TO CAUSE AREA RIVERS AND STREAMS TO REMAIN ABOVE FLOOD STAGE IN MANY LOCATIONS. RIVERS AND STREAMS IN THE WARNED AREAS ARE EXPECTED REMAIN ABOVE FLOOD STAGE OVER THE NEXT SEVERAL DAYS. RECORD HIGH RELEASES ALONG THE MISSOURI RIVER WILL CONTINUE INTO MID SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS BETWEEN CHAMBERLAIN AND SIOUX CITY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE BY EARLY AFTERNOON WEST OF THE JAMES RIVER AND LATER THIS AFTERNOON AND EVENING EAST OF THE JAMES. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jun 26, 7:09 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
709 PM CDT SUN JUN 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM TSTM WND DMG 3 NNE WAYNE 42.28N 97.00W
06/26/2011 DIXON NE PUBLIC
TREE DAMAGE INCLUDING LARGE BRANCHES BLOWN DOWN.
&&
WILLIAMSLocal storm report, Jun 26, 7:35 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
735 PM CDT SUN JUN 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND GST 2 N SALIX 42.34N 96.29W
06/26/2011 E70 MPH WOODBURY IA TRAINED SPOTTER
&&
PSLocal storm report, Jun 26, 7:48 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
748 PM CDT SUN JUN 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM TSTM WND GST 2 N SALIX 42.34N 96.29W
06/26/2011 E75 MPH WOODBURY IA TRAINED SPOTTER
&&
PSLocal storm report, Jun 26, 8:25 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
825 PM CDT SUN JUN 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM TSTM WND DMG HORNICK 42.23N 96.10W
06/26/2011 WOODBURY IA TRAINED SPOTTER
TREE DAMAGE AND POWER LINE DAMAGE FROM TREE DEBRIS
FALLING ON POWER LINES. POWER OUT. DAMAGING WINDS
CONTINUED FOR 20 MINUTES TO AT LEAST 819 PM CDT.
&&
WILLIAMSThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 7:27 PM CDT | Flash Flood Warning | FSD | Woodbury | 3 hr |
| Jun 26, 7:29 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 31 min |
| Jun 26, 7:37 PM CDT | Severe Thunderstorm Warning | FSD | Ida, Woodbury | 38 min |
| Jun 26, 7:56 PM CDT | Flash Flood Warning | FSD | Cherokee, O'Brien, Plymouth, Sioux | 3 hr |
| Jun 26, 7:59 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 31 min |
| Jun 26, 8:14 PM CDT | Severe Thunderstorm Warning | FSD | Ida, Woodbury | 31 min |
| Jun 26, 8:17 PM CDT | Flash Flood Warning | FSD | Plymouth | 3 hr |
| Jun 26, 8:21 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Woodbury | 24 min |
| Jun 26, 8:32 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 28 min |
| Jun 26, 8:41 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Woodbury | 34 min |
| Jun 26, 8:44 PM CDT | Severe Thunderstorm Warning | FSD | Ida, Woodbury | 31 min |
| Jun 26, 8:52 PM CDT | Flash Flood Warning | FSD | Cherokee | 2 hr |
| Jun 26, 8:56 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 34 min |
| Jun 26, 8:58 PM CDT | High Wind Warning | FSD | Buena Vista, Cherokee, Clay, Dickinson, Ida, Lyon and 5 more | 4 hr |
| Jun 26, 8:59 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 31 min |
| Jun 26, 9:02 PM CDT | Flash Flood Warning | FSD | Buena Vista, Clay | 3 hr |
| Jun 26, 10:54 PM CDT | Areal Flood Warning | FSD | Cherokee, O'Brien, Plymouth, Sioux | 36 hr |
| Jun 27, 3:16 PM CDT | River Flood Warning | FSD | Woodbury | 42 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.